Missouri, 2006

Hail in Missouri, May 24, 2006

May 24, 2006 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 3:29 AM CST, 36 minutes earlier.

Area forecast discussion, May 24, 3:29 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 AM CDT WED MAY 24 2006

.DISCUSSION...
MAIN FORECAST CONCERN FOR THE SHORT TERM IS WITH ONGOING CONVECTION
AND THE POSSIBILITY OF MORE REDEVELOPMENT.  FOR THE LONGER
TERM...THE CONCERN IS WITH CHANCES OF PRECIPITATION IN THE FRIDAY
NIGHT TIMEFRAME.

FOR THE SHORT TERM...UPPER LOW OVER SOUTH DAKOTA THIS MORNING IS
EXPECTED TO SLIDE A BIT TO THE SOUTHEAST AS IT MOVES INTO WISCONSIN
BY THURSDAY MORNING. THE SLOW MOVEMENT ON THIS SYSTEM TODAY WILL
KEEP SURFACE BOUNDARY IN FORECAST AREA FOR MUCH OF THE DAY.

FOR THIS MORNING...THUNDERSTORMS ACROSS NORTHERN MISSOURI ARE
EXPECTED TO CONTINUE TO PROGRESS TO THE EAST WITH PROFILERS SHOWING
850 WINDS VEERED OFF AND MODELS INDICATING A VORT LOBE SWINGING
AROUND UPPER LOW MOVING THROUGH NORTHERN AND WEST CENTRAL MISSOURI
THIS MORNING...SO THAT BY 18Z IT EXTENDS FROM AROUND KIRKSVILLE TO
KANSAS CITY. THIS COMBINED WITH THE DRIER SURFACE DEWPOINTS MOVING
INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI BY MIDDAY...EXPECT
NORTHWEST HALF OF FORECAST AREA DRY THIS AFTERNOON. NAM SHOWS BEST
INSTABILITY BY MID AFTERNOON RUNNING FROM NORTHEAST CORNER OF
MISSOURI TO AREAS SOUTH OF KANSAS CITY...WITH LITTLE IN THE WAY OF
CAP...SO EVEN THOUGH SURFACE CONVERGENCE IS NOT GREAT...MOISTURE AND
INSTABILITY ALONG WITH ANOTHER VORT MAX DROPPING INTO NORTHERN
MISSOURI THIS AFTERNOON...POTENTIAL WILL BE THERE FOR RAPID
REDEVELOPMENT. BY EVENING...THREAT OF CONVECTION SHOULD BE ENDING AS
LOWER LEVELS CONTINUE TO DRY OUT WITH PASSAGE OF SURFACE
BOUNDARY...AND ADVECTION IN OF MUCH DRIER AIR UP THROUGH 700 MB BY
06Z.

ON THURSDAY...SOME CONCERN WITH INSTABILITY SHOWERS DEVELOPING IN
NORTHEAST PART OF FORECAST AREA WITH COLD POOL ASSOCIATED WITH UPPER
LOW MOVING ACROSS REGION. AFTER THAT...NEXT CHANCE OF PRECIPITATION
RETURNS FRIDAY EVENING WITH RETURN FLOW WARM AIR ADVECTION SETTING
UP ACROSS REGION AND A SURFACE WARM FRONT ADVANCING TO THE
NORTHEAST. WILL INTRODUCE SOME LOW POPS TO NORTHWEST MISSOURI AND
NORTHEAST KANSAS WHERE BETTER ISENTROPIC LIFT SHOWING UP ON 310K
SURFACE.

PC

&&

.PREV DISCUSSION...
340 PM CDT TUE...
IN THE VERY SHORT TERM...WE ARE KEEPING AN EYE ON BUBBLING CU ALONG
THE KS/MO BORDER.  WARM 7H TEMPS ARE TRYING TO NOSE IN...SO IT/S A
RACE BETWEEN THE CAP AND THE CONVECTION.  WE HAVE A GENERAL LACK OF
FOCUS...SO ANYTHING THAT FORMS SHOULD BE FAIRLY ISOLATED. BUT
WITH GOOD INSTABILITY IT COULD BE ISOLATED SEVERE.

THE /LATER/ SHORT TERM IS FOCUSED TOWARDS CONVECTION MOVING IN FROM
THE WEST.  STORMS FROM CENTRAL NEBRASKA AND CENTRAL KANSAS SHOULD
FORM INTO A MCS...BUT IT WILL TAKE UNTIL NEARLY MIDNIGHT BEFORE
REACHING MISSOURI.  ESPECIALLY WITH STORM MOVEMENT TO THE NORTHEAST
RIGHT NOW. CAPES WILL BE DIMINISHING BY THE TIME IT GETS HERE...SO
BEST CHANCES OF SEVERE WILL BE IN THE NORTHWEST CORNER OF THE CWA.
WITH CONVECTION DRIFTING SOUTH OVERNIGHT...WE SHOULD SEE ONGOING
ACTIVITY AT DAYBREAK.  MUCH DEPENDS ON WHERE THIS CONVECTION IS
AT...ALONG WITH THE POSITION OF THE COLD FRONT...AS TO WHAT HAPPENS
WITH OUR STORM CHANCES ON WED. BEST FORECAST RIGHT NOW WOULD PUT
STORMS DEVELOPING AGAIN AHEAD OF THE FRONT...WHICH WOULD BE
POSITIONED SOUTH OF A LINE FROM ABOUT PLEASANT HILL TO KIRKSVILLE.
AGAIN...INSTABILITY AND MOISTURE WOULD ENHANCE SEVERE CHANCES.  NOT
A LOT OF COLD AIR BEHIND THIS FRONT...OR MOISTURE SCOURING...SO WE
SHOULD SEE PRETTY WARM TEMPS AGAIN IN THE AFTERNOON.

AGAIN...VERY FEW CHANGES IN THE MEDIUM RANGE PERIOD AS MODELS HAVE
BEEN VERY CONSISTENT IN FORECASTING A BROAD RIDGE OVER THE ERN
CONUS. 500 MB HEIGHTS AOA 582 DM ALONG WITH ENSEMBLE MEAN 850MB TEMP
ANOMALIES ABOVE +6C CONTINUE TO INDICATE HIGH TEMPERATURES NEAR OR
SLIGHTLY ABOVE 90 DEGREES DURING THE MEMORIAL DAY WEEKEND. IN
ADDITION...CONDITIONS WILL BECOME INCREASINGLY HUMID AS THE GULF OF
MEXICO OPENS UP FOR DEEP MOISTURE TRANSPORT INTO THE CNTRL PLAINS.
HOWEVER...LARGE SCALE SUBSIDENCE AND MODERATE CAPPING SHOULD LIMIT
ANY WIDESPREAD THUNDERSTORM DEVELOPMENT.

THE LARGE RIDGE IS FORECAST TO SLOWLY SLIDE EAST EARLY NEXT WEEK.
THIS WILL ALLOW FOR WEAK SHORTWAVES TO RIDE UP THE WRN PERIPHERY OF
THE RIDGE AXIS AND SPARK MORE FREQUENT CONVECTIVE EPISODES.
HOWEVER...THE TIMING OF ANY PARTICULAR WAVE OR CONVECTIVE BURST IS
IMPOSSIBLE AT THIS TIME...SO ONLY ADVERTISED SLIGHT CHANCES IN THE
GRIDS. LATER SHIFTS WILL LIKELY NEED TO UPDATE AS THE DETAILS BECOME
MORE CLEAR. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL THROUGH THE
MIDDLE OF NEXT WEEK.

27/21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, May 23, 4:33 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT TUE MAY 23 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
533 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL LIFT NORTHEAST INTO NORTHERN
AND CENTRAL PLAINS TONIGHT. THE UPPER LEVEL STORM SYSTEM WAS SLOWLY
DRIVING A COLD FRONT INTO CENTRAL NEBRASKA LATE THIS AFTERNOON.
NUMEROUS THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED ALONG THE
FRONT IN CENTRAL NEBRASKA. THE THUNDERSTORMS WILL LIKELY MOVE INTO
EXTREME NORTHWEST MISSOURI BY AROUND MIDNIGHT. ADDITIONAL
THUNDERSTORMS MAY DEVELOP IN NORTH CENTRAL KANSAS THIS EVENING WITH
THE THUNDERSTORMS MOVING INTO WEST CENTRAL MISSOURI AFTER MIDNIGHT.
ALTHOUGH THE THUNDERSTORM MAY WEAKEN BEFORE REACHING MISSOURI LATE
THIS EVENING OR EARLY WEDNESDAY MORNING...A FEW STORMS MAY STILL BE
SEVERE...MAINLY ALONG AND WEST OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS MAY BE ONGOING WEDNESDAY MORNING AROUND A
KIRKSVILLE TO KANSAS CITY LINE. THE ACTIVITY IS EXPECTED TO FALL
APART OR DISSIPATE BY LATE MORNING. IT IS POSSIBLE THAT A BOUNDARY
WILL BE LEFT OVER ACROSS WEST CENTRAL AND CENTRAL MISSOURI. THIS
BOUNDARY COULD BECOME THE FOCUS FOR REDEVELOPMENT OF THUNDERSTORMS
DURING THE MID TO LATE AFTERNOON HOURS ALONG AND SOUTH OF A MOUND
CITY KANSAS TO BOONVILLE LINE. SINCE THE AIRMASS NEAR THIS BOUNDARY
WILL LIKELY BECOME AT LEAST MODERATELY UNSTABLE THERE IS A RISK FOR
SEVERE THUNDERSTORMS WITHIN THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ALONG AND WEST OF THE
INTERSTATE 35 CORRIDOR.

DB

In the hours before

Special weather statement, May 23, 11:37 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 AM CDT WED MAY 24 2006

MOZ001-002-240615-
ATCHISON-NODAWAY-
1237 AM CDT WED MAY 24 2006

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND NORTHERN
NODAWAY COUNTIES UNTIL 115 AM CDT...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF TARKIO...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  BURLINGTON JUNCTION BY 1255 AM CDT.
  8 MILES NORTH OF MARYVILLE BY 110 AM CDT.

THE TOWNS OF ELMO...QUITMAN...CLEARMONT AND PICKERING ARE ALSO IN THE
PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DB

The radar

The Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 10:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
May 24, 4:05 AM CST
Where
Johnson County, Holden
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -94.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502743.